News

Cold medicine abuse can be deadly

Overdose effects include coma or seizure

Cold medicine overdose effects

MADRAS, Ore. - (Update: Adding comments from doctor)

Four young people in Jefferson County were taken to the hospital after overdosing on cold medicine. But what exactly happens when a person overdoses on those over-the-counter medications?

The dangerous drug inside the cold medicine is called dextromethorphan, or DXM.

It's found in over-the-counter meds like Robitussin, DayQuil, Tylenol Cold and Pertussin ES.

Short-term effects of the drug may include euphoria, sedation, detachment or hallucinations.

Experts like Dr. Gillian Salton, emergency room physician and ER medical director at St. Charles Bend, say it's not typically addictive but can lead to a trip to the emergency room.

"It's part of the opiate family, but it doesn't have typical opiate activity in the body," Salton said Wednesday. "It has more psychogenic activity. (It leads to) somewhere in the realm of 8,000 visits a year to the emergency department nationwide, and the majority of the abusers are adolescents."

Symptoms of a DXM overdose include vomiting, loss of coordination, impaired vision, difficulty breathing, seizure, loss of consciousness and coma.

Experts say people can even die from taking too much DXM, but most overdoses happen because of abuse.

"So you can imagine, if you take some cough syrup, it’s not really working, you give it a half-hour, it's not really working, so you take some more. By the time those two doses stack up, you’ll start to feel funny, you start to feel not good. And most people who aren’t intending that effect will stop," Salton said.

Officials ask that parents keep a close eye on all household medications.

-------------------------------

Earlier story:

The Jefferson County District Attorney’s Office and Juvenile Department and Madras Police warned parents Tuesday about a spike in juvenile abuse of over-the-counter cold medicines containing dextromethorphan -- which put four youth in the hospital with overdoses last weekend.

Here's the rest of officials' news release on the matter, issued late Tuesday:

According to the National Institutes of Health U.S. National Library of Medicine, dextromethorphan is found in many over-the-counter cough and cold medicines, including Robitussin DM, Triaminic DM, Rondec DM, Benylin DM, Drixoral, St. Joseph Cough Suppressant, Coricidin, Alka-Seltzer Plus Cold and Cough, NyQuil, DayQuil, TheraFlu, Tylenol Cold and Dimetapp DM. 

Slang terms for the substance include Orange Crush, Triple Cs, Red Devils, Skittles, and Dex.  Four local youths were hospitalized last weekend as result of overdosing on over-the-counter cold medicine, and law enforcement and Juvenile Department staff are aware of several other cases.

Symptoms of dextromethorphan overdose include breathing problems such as slow and labored breathing, shallow breathing, or no breathing; bluish-colored fingernails and lips; blurred vision; coma; constipation; seizures; drowsiness; dizziness; hallucinations; high or low blood pressure; muscle twitches; nausea and vomiting; pounding heartbeat (palpitations) or rapid heartbeat; raised body temperature, and spasms of the stomach and intestines. 

"Overdose on this substance is life-threatening and medical care should be sought immediately if overdose is suspected," officials said.

Parents are reminded to be vigilant in monitoring the possession and use of all household medications, including prescription and over-the-counter substances. 

Expired or unwanted medications can be discarded in secure disposal boxes located at the Jefferson County Sheriff’s Office, Culver City Hall, and the Crooked River Ranch Fire Hall. 

For more information: https://www.drugabuse.gov/publications/drugfacts/over-counter-medicines.


By clicking Submit users are agreeing to follow the Terms of Service
comments powered by Disqus

Recommended Stories